Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 27, NWS Twin Cities, MN

June 19, 2009Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 19, 2009, 1:00 AM CDT for Stearns County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2009, 1:00 AM CDT (06:00 UTC)
Expired
Jun 19, 2009, 1:45 AM CDT
In force
45 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 190600
SVRMPX
MNC145-190645-
/O.NEW.KMPX.SV.W.0027.090619T0600Z-090619T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 AM CDT FRI JUN 19 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STEARNS COUNTY IN CENTRAL MINNESOTA...

* UNTIL 145 AM CDT

* AT 100 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 5 MILES EAST OF ELROSA...OR ABOUT 27 MILES
  EAST OF GLENWOOD...AND MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LAKE HENRY...
  NEW MUNICH...
  FARMING...
  ALBANY...
  RICHMOND...
  COLD SPRING...
  AVON...
  COLLEGEVILLE...
  ST JOSEPH...
  PLEASANT LAKE...
  LUXEMBURG...
  ST STEPHEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY
MORNING FOR SOUTHERN MINNESOTA.

&&

LAT...LON 4544 9411 4544 9497 4562 9494 4573 9426
TIME...MOT...LOC 0600Z 260DEG 35KT 4554 9485

$$
2 follow-up statements
000 
WWUS53 KMPX 190628
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
128 AM CDT FRI JUN 19 2009

MNC145-190645-
/O.CON.KMPX.SV.W.0027.000000T0000Z-090619T0645Z/
STEARNS MN-
128 AM CDT FRI JUN 19 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR EAST CENTRAL STEARNS COUNTY...

AT 127 AM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THE SEVERE STORM WAS LOCATED 4 MILES EAST OF FARMING...AND
MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE...COLLEGEVILLE...ST JOSEPH...
ROCKVILLE...WAITE PARK...SARTELL...PLEASANT LAKE AND LUXEMBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY
MORNING FOR SOUTHERN MINNESOTA.

&&

LAT...LON 4545 9458 4568 9459 4573 9426 4544 9411
TIME...MOT...LOC 0628Z 262DEG 29KT 4555 9447

$$
000 
WWUS53 KMPX 190641
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
141 AM CDT FRI JUN 19 2009

MNC145-190648-
/O.EXP.KMPX.SV.W.0027.000000T0000Z-090619T0645Z/
STEARNS MN-
141 AM CDT FRI JUN 19 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STEARNS COUNTY
EXPIRES AT 145 AM CDT...

THUNDERSTORMS OVER EAST CENTRAL STEARNS COUNTY HAVE WEAKENED BELOW 
SEVERE LIMITS...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 
145 AM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY
MORNING FOR SOUTHERN MINNESOTA.

LAT...LON 4545 9458 4568 9459 4573 9426 4544 9411
TIME...MOT...LOC 0638Z 262DEG 29KT 4556 9436

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:15 AM CDT, 45 minutes earlier.

Area forecast discussion, Jun 19, 12:15 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 AM CDT FRI JUN 19 2009

.UPDATED FOR AVIATION DISCUSSION BELOW...

ACTIVE AFTERNOON/EVENING STARTING TO UNFOLD ACROSS CWA AS MOIST
AND UNSTABLE AIR MASS IS IN PLACE. THANKS TO MORNING MCS THAT WENT
ACROSS IOWA...SURFACE ANALYSIS IS A LITTLE MESSY...BUT THERE IS A
PSEUDO WARM FRONT FROM ALEXANDRIA...TO THE TWIN CITIES AND OVER TO
EAU CLAIRE. DEWPOINTS HAVE SURGED INTO THE UPPER 60S AND LOWER 70S
SOUTH OF THIS BOUNDARY AND CURRENT LAPS ANALYSIS SHOWS MLCAPES
AROUND 2500 J/KG IN WRN MN AND ALL GUIDANCE BUT NAM INCREASES
MLCAPES TO NEAR 4000 J/KG ACROSS SRN MN BY 00Z THIS EVENING. SHEER
IS FORECAST TO INCREASE THROUGH THE AFTERNOON...AND WITH PRESSURE
FALLS CURRENTLY BEING SEEN ACROSS ERN SODAK...THIS STILL LOOKS
LIKELY. ALOFT...SEEING TWO SHORTWAVES NEAR THE AREA. THE FIRST IS
OVER SERN NODAK AND HAS HELPED KICK OFF SEVERE STORMS CURRENTLY
OVER THE NW CWA. ANOTHER WAVE CAN BE SEEN ACROSS SRN SODAK AND HAS
HAD A FIELD OF ACCUS ASSOCIATED WITH IT ALL DAY. AS THIS GETS INTO
THE CWA IN THE NEXT COUPLE OF HOURS...IT SHOULD HELP LEAD TO MORE
WIDESPREAD CONVECTION AS IT SHOULD HELP BREAK THE CAP SEEN ON THE
18Z SOUNDING FROM MPX. THIS ACTIVITY WILL LIKELY CONGEAL INTO AN
MCS OVER SE MN TONIGHT AS 20 TO 30 KT LLJ POKES UP FROM IOWA INTO
THAT AREA.

FOR FRIDAY...ANOTHER STRONG SHORTWAVE IS FORECAST TO MOVE THROUGH
THE AREA DURING THE DAY WHILE PUSHING A COLD FRONT ACROSS THE CWA.
BOTH OF THESE FEATURES WILL BEGIN MOVING ACROSS MN IN THE MORNING
AND BE NEAR THE MN/WI BORDER BY THE AFTERNOON. MLCAPES ARE AGAIN
FORECAST TO BE AROUND 3000 J/KG...WILL SEE ANOTHER CHANCE FOR
SEVERE WEATHER...THOUGH THIS TIME SEVERE CHANCES WILL BE BEST
ACROSS SE MN AND WI. STORM CHANCES WILL WILL FINALLY DIMINISH ON
SATURDAY AS SHORTWAVE RIDGE MOVES OVERHEAD AND MID AND UPPER
LEVELS DRY OUT. TO GO ALONG WITH WITH THE DRYING OUT...WARM UP
WILL BEGIN AND WILL START SEEING HIGHS IN THE MID AND UPPER 80S.

NEXT SHOT FOR THUNDERSTORMS LOOKS TO BE SUNDAY/SUNDAY NIGHT AS
ALL MODELS BRING SHORTWAVE AROUND THE PERIPHERY OF THE SUBTROPICAL
RIDGE. NAM AND ECMWF ARE FURTHEST EAST WITH THIS WAVE AND GENERATE
SOME LIGHT QPF ACROSS THE CWA. GFS TAKES MOST OF THIS ENERGY
ACROSS THE DAKOTAS AND GENERATES VERY LITTLE PRECIP OVER THE MPX
CWA. WITH THE SHORTWAVE MOVING THROUGH DURING THE AFTERNOON...
FELT THERE IS ENOUGH SUPPORT TO HAVE 20 TO 30 POPS ACROSS AREA
SUNDAY/SUNDAY NIGHT.

GOING INTO NEXT WEEK...SUBTROPICAL RIDGE BUILDS INTO AREA MONDAY
AND TUESDAY...WHICH SHOULD ALLOW TEMPERATURES TO WARM INTO THE 90S
AND PUSH THUNDERSTORM STORM ACTIVITY TO THE NORTH OF THE CWA.
TUESDAY NIGHT...SHORTWAVE MOVING ACROSS NRN MANITOBA WILL PUSH A
COLD FRONT INTO THE CWA. GFS AND ECMWF STALL THIS FRONT OUT ACROSS
THE AREA WEDNESDAY AND THURSDAY WHICH MAY LEAD TO ANOTHER ROUND OF
PRIMARILY NOCTURNAL MCS TYPE ACTIVITY FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION.../06Z TAF ISSUANCE/
RATHER ISOLD LINE OF CONVECTION OVER WESTERN CWA ASSOCIATED WITH
UPPER JET AND REMAINS OF UPPER LEVEL TROUGH MOVING OVER NORTHERN
MN.  THIS ACTIVITY WILL MOVE EAST AND WILL LIKELY WEAKEN THRUT THE
REMAINDER OF THE MORNING.  MORE ACTIVE PATTERN WILL REMAIN MAINLY TO
THE SOUTHEAST OF THE FA.  WILL MENTION SOME VCSH AT KMSP/KAXN AND A
TEMP -TSRA AT KSTC AS ACTIVE AREA MOVES EAST.  WITH SOME CLEARING
OVER THE NORTHWEST CWA...COULD SEE SOME MVFR FOG DVLP AGAIN.  NEXT
THREAT OF TSRA COMING MAINLY OVER FAR EASTERN FA AND WILL CONTINUE
PROG30 MENTION WITH CB FOR NOW.  MAY SEE SOME WIDELY SCT SHRA DVLP
INTO CENTRAL MN AS WELL...AS UPPER TROUGH SWINGS NORTHEAST OVER THE
NORTH.  WILL LEAVE THIS WIDELY SCT THREAT OUT FOR NOW.  LIGHT
SOUTHEAST/SOUTH SFC WIND SHOULD SWING MORE WEST AS TROUGH MOVES
THROUGH DURING THE MORNING/AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/DWE
Hazardous weather outlook, Jun 18, 11:15 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1115 PM CDT THU JUN 18 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1115 PM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

SCATTERED SEVERE THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT IN THE
OUTLOOK AREA. THE PRIMARY THREATS FROM ANY SEVERE THUNDERSTORMS
ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE LIKELY ON FRIDAY ACROSS THE OUTLOOK
AREA AS A COLD FRONT MOVES INTO THE REGION. SOME OF THESE STORMS
MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON ACROSS EASTERN
MINNESOTA AND WESTERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REMAIN ALERT WITHIN THE SEVERE
THUNDERSTORM WATCH AREA OVERNIGHT.

In the hours before

Local storm report, Jun 18, 9:28 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
928 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             SPRING HILL             45.52N 94.83W
06/18/2009  M1.00 INCH       STEARNS            MN   PUBLIC

0922 PM     HAIL             4 S NEW MUNICH          45.57N 94.75W
06/18/2009  M1.25 INCH       STEARNS            MN   STORM CHASER

            HAIL STARTED AT 918 PM AND WAS MOSTLY 3/4 INCH...SOME
            HALF DOLLARS.

&&

REC
Local storm report, Jun 18, 9:31 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
931 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             4 WNW ST MARTIN         45.52N 94.74W
06/18/2009  M0.25 INCH       STEARNS            MN   TRAINED SPOTTER

&&

REC
Local storm report, Jun 18, 9:53 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             COLD SPRING             45.46N 94.43W
06/18/2009  M1.00 INCH       STEARNS            MN   FIRE DEPT/RESCUE

&&

REC
Local storm report, Jun 18, 10:05 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1005 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             ROCKVILLE               45.47N 94.34W
06/18/2009  M0.88 INCH       STEARNS            MN   TRAINED SPOTTER

&&

REC
Local storm report, Jun 18, 10:29 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             5 SE PAYNESVILLE        45.33N 94.65W
06/18/2009  M0.25 INCH       STEARNS            MN   TRAINED SPOTTER

&&

REC
Special weather statement, Jun 18, 11:43 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1143 PM CDT THU JUN 18 2009

MNZ047>049-055-057-190545-
KANDIYOHI-POPE-STEARNS-STEVENS-SWIFT-
1143 PM CDT THU JUN 18 2009

AT 1141 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF HANCOCK. THIS STORM WAS MOVING EAST AT
40 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HANCOCK.
  CLONTARF.
  STARBUCK.
  SWIFT FALLS.
  GILCHRIST.
  SEDAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4571 9494 4538 9492 4533 9592 4556 9591
TIME...MOT...LOC 0443Z 260DEG 33KT 4543 9577

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:03 PM CDTSevere Thunderstorm WarningMPXDouglas57 min
Jun 18, 7:32 PM CDTSpecial Weather StatementMPXMorrison43 min
Jun 18, 7:48 PM CDTSpecial Weather StatementMPXTodd42 min
Jun 18, 8:24 PM CDTSpecial Weather StatementMPXTodd51 min
Jun 18, 8:28 PM CDTSpecial Weather StatementMPXLac qui Parle47 min
Jun 18, 8:37 PM CDTSpecial Weather StatementMPXStearns38 min
Jun 18, 8:51 PM CDTSevere Thunderstorm WarningMPXStearns54 min
Jun 18, 8:57 PM CDTSpecial Weather StatementMPXMorrison48 min
Jun 18, 9:43 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright47 min
Jun 18, 11:43 PM CDTSpecial Weather StatementMPXPope62 min
Jun 19, 1:45 AM CDTSpecial Weather StatementMPXBenton30 min
Jun 19, 2:54 PM CDTSpecial Weather StatementMPXPope66 min
Jun 19, 4:07 PM CDTSpecial Weather StatementMPXPope38 min
Jun 19, 4:44 PM CDTSpecial Weather StatementMPXPope61 min
Jun 19, 4:50 PM CDTSpecial Weather StatementMPXStearns55 min
Jun 19, 5:36 PM CDTSpecial Weather StatementMPXMeeker, Wright54 min
Jun 19, 6:22 PM CDTSpecial Weather StatementMPXHennepin, Wright38 min
Jun 19, 6:39 PM CDTSpecial Weather StatementMPXHennepin, Wright21 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.